News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: My daughter has seizures.. Will it go away?


 North - Mon Jul 23, 2007 1:14 am

My daughter is 10 years old. She is comparatively smart and has no past surgeries. Her hands sometimes tremble in the morning.
About a month ago, we went on a vacation. I woke up in the morning and my daughter was lying still-facing down on to a puffy blanket. There were periodical sounds "Org org" as if she were suffocating. So I spun her around. Her eyes were unconscious, and her lips were blue. She was still breathing and she crawled back to her bed and slept as if nothing had happened. She woke up and could not remember anything but going to sleep. She said late in night she went to the toilet. Her hand gripped tight and she tried to unroll the fingers but she slept.
We took her to see the doctor, the doctor said she lacks Iron and some nutrients, and the suffocation in the morning was because of allergy.
As she took those medication and still has those seizures. It is not severe but to me it is not normal and annoying. She had the "suffocation" again late in night back in our home. The doctor referred her to a neurologist. After a brain scan, the doctor showed me that she has something like high voltage and give her a medicine call "depakine chrono tablet 500mg" half tab a day and later increase to one tab a day. The doctor said continue this medication for two years then scan the brain again.
My mother(daughter's grandmother) said that she used to have this sort of seizure also but it stopped after she was 16.
I began searching information about this illness and found that Depakine Chrono side effects are quite scary-hair loss and hyperammonemia.
Is it possible that it is due to genetic cause, and it will just go away after she is 16?
Will the medicine has any effects on the brain and will hinder brain growth?
If it will just cure after she is 16, is the medication needed anymore?
If so, is there any other medicine which is a better alternative or is there any other cure with no side effect?
Thankyou..
 Dr. Chan Lowe - Mon Jul 23, 2007 1:30 am

User avatar Hi North,

You ask some very good questions that I'm sure many of our readers have also wondered about. The answers are, unfortunately, not straight forward.

In regards to whether or not these will get better with age the answer is maybe. It depends on what type of seizure disorder she has. Some types of seizures are known to not improve with age and medications are usually lifelong. Many, however, can improve with age.

Generally, as it sounds like your doctor is suggesting, the medicines will be continued until there has been a year or two of good control. If the EEG has improved at that point as well, it is often felt to be worth a trial of reducing the medicines. Some will continue on to be seizure free and have no further problems, others will not.

Depakene does have some significant side effects. It is not a medicine that should be taken unless needed. Unfortunately, most of the seizure medicines can have bad side effects. The best thing to do is watch for them and if side effects develop to talk with your doctor to see if there is another alternative. Depakene is a very reasonable choice as a first line drug.

Best wishes. If I haven't answered your questions or you have more please feel free to post further questions.
 North - Mon Jul 23, 2007 7:13 am

Dr. Chan Lowe, big thanks for your reply
I have some further questions:
1)Her seizures increase tremendously after that 'suffocation' incidence, is there any possible link between the two?
2)And apart from the side effects of the drug, does it has any effect on the brain?
Thankyou Dr. Chan Lowe
 Dr. Chan Lowe - Mon Jul 23, 2007 5:58 pm

User avatar It's hard to say for sure. It is possible that the "suffocation" caused her brain cells to become more "irritable" making a seizure more likely. It may also be a progression of her seizure disorder.

The Depakene is a medication that raises the seizure threshhold of the brain. It essentially helps settle down irritable brain cells to help prevent seizures. It can also affect mood a little. In fact, at higher than typical seizure doses it is often used as a mood stabilizer for some psychiatric conditions.

Even with its known side effects it generally is well tolerated by children and can help them get back to a normal life. If, by chance, your daughter is one of the few that doesn't do well on the Depakene there are a few other choices that you can talk with your neurologist about.

Best wishes.
 North - Tue Jul 24, 2007 9:07 am

Thank you Dr.Chan Lowe,
I have some other question:
Earlier, I did not mention that before the first 'suffocation', her and her brother went for cable ski in a lake. She said that she choked on water. I have heard before that there are viruses in water which attack human brain? Is there also possibility that all this is due to that?
Last night and the night before, she woke up at night to go to the toilet but she urinated without taking out her pants(twice). Is this also side effect of the medicine? Is she too sleepy to realise? This has never ever happened before the medication though.
And when I ask her whether she had those seizures at school, she would say she could not remember? Does this particular medicine affect the memory as well?
Is their any explanation for the 'suffocation' as well? I find it very scary.. Is it possible for human to lie still face down? There should be a breathing mechanism? Is allergy a really good explanation for that?
I am quite worried at the moment but thank you Dr Chan Lowe. Your reply has been very helpful.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here